Bizarre medication reaction - do you take one of these common medications?

Discussion in 'General Parenting' started by svengandhi, Dec 2, 2011.

  1. svengandhi

    svengandhi Well-Known Member

    We recently moved my 90 year old aunt into an apartment near our home. We hired a friend of mine to work as her aide.

    She is in really good health, her only problem is long standing high blood pressure and recently diagnosed GERD. She occasionally takes 1/4 Xanax but I have confiscated them because she said she wished she would die.

    Last night, the aide called and said my aunt was on the toilet, unresponsive and lethargic when she stopped by. She called 911 while we ran over. EMS arrived and we had her taken to the hospital. I asked for a urine test to see if she had Xanax in her system because I had left 2 0r 3 at her apartment. She denied having taken any and I wasn't sure if she was lying or really didn't remember.

    This afternoon, H called and said that the hospital had called and wanted to know why we were giving a 90 year old woman MARIJUANA because she had tested positive for cannabis! We were freaking out because the hospital called Adult Protective Services (yup, they get you at both ends of life!).

    Anyway, we did a bunch of research and H located an article which said that 20 odd elderly people in a Missouri nursing home had tested positive for pot. The only connection between them was that they all took Protonix, a Rx for GERD which my aunt recently started taking and which I used to take as well. Apparently, Protonix can cause a false positive for cannabis. We had dinner with my friend, who is a psychiatrist at an ER and she had never heard of this reaction - she said that she often sees older people, women in particular, who seem stoned and now she wonders if they had taken these medications. It's also been found with Nexium, Prilosec and other similar PPI medications. We brought copies of the article to the hospital - nobody there had ever heard of it even though the article is from 2008!

    What's interesting is that I took this medication for 6 months and did not have the reaction, so I am wondering if it may be more common in elderly people.

    Anyway, this was so bizarre that I just wanted to share it because I am sure that, with our difficult children, I am not the only one taking medications for stomach problems.

    If it helps you, pass it along!
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    I think there's two sides to this...

    First, if you're on these medications, or a family member is, be aware that these can cause false positives on drug tests and declare the medications up-front.

    Second... the extreme reaction - may or may not be related, and should be researched or investigated separately. Showing as a false positive, is not the same as presenting the drug effects of...
    OR it could be a drug interaction... perhaps taking this along with the blood-pressure medication? which would explain why she had the problem and not you...

    Interesting, though.
    Hope your aunt is OK.
     
  3. svengandhi

    svengandhi Well-Known Member

    I DID tell them about the Protonix straight away. The false positive was not why because that possibility did not occur to me. I always disclose all medications so she or my child or whoever can get appropriate treatment. The ER had a bunch of pamphlets and one of them said Protonix, etc. could cause nausea and dizziness (both of which my aunt also complained of) as well as mood alterations as extreme as what happened here. I showed the pamphlet to the doctor and he told me that "Protonix is definitely NOT the cause of your aunt's issues!" The Xanax tested negative, by the way. The pamphlet did not address the false positive issue. I am thinking that since the reported false positives seem more common in older people that there may be something about how their bodies metabolize it.

    Thanks for asking about my aunt. We visited her tonight and she was back to her feisty self. She laughed and said the nurses were all asking her about her drug dealer. She told them she remembered "Reefer Madness" when it first came out!

    I am going to have my gastro guy, who has privileges at this hospital, do a consult on her and see if there's another medication or treatment for her GERD instead of Protonix. I also want her to have a colonoscopy at the hospital because she has never had one!

    I did not find any indication of a drug interaction with her BiPolar (BP) medications, but the hospital knew about that pill as well as her thyroid medications.
     
  4. TeDo

    TeDo Guest

    Wow. My mom and my younger sister take Protonix. Mom is only 67 but I will definitely mention this to both of them. Do you have a link you can post for that information? It would help "validate" to my mom (who is always convinced I am lying) that I didn't just pull this out of my ***. Thanks for sharing.

    For my GERD, I take good old Zantac twice a day. I've been on it about 30 years.I have tried many other once-a-day kinds but for me they NEVER cover the whole 24 hours. My insurance covers it under the generic name ranitadine. It is over the counter also. Hope you find something else that works.
     
  5. svengandhi

    svengandhi Well-Known Member

    Tedo -

    I am not good with links but I will ask my H to email me the link to the article and see if I can figure out how to post it.

    My aunt and I both needed something stronger than Zantac. I have pretty bad esophagitis and apparently she does too. I am now taking Rx Dexilant and I am going to ask the GI doctor if this would work for my aunt. He told me it's not a PPI so it might.

    The article was from july 2008 and it was in a newsletter from what I think is a nursing home association group in Missouri.
     
  6. flutterby

    flutterby Fly away!

    I'm glad your aunt is doing ok. That is really strange - have never heard of it, but I don't doubt it. Anything you put in your body can cause a reaction. I take protonix twice a day - really glad I don't have that response to it.
     
  7. svengandhi

    svengandhi Well-Known Member

    My youngest son went to a scout function today. Two leaders are doctors. The neurologist had never heard of this reaction but the pulmonologist had.

    Flutterby - When I took Protonix, I did not have that reaction either which is why I speculate that it may have something to do with how the elderly metabolize it. I now take Dexilant.
     
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have to giggle at this somewhat even though getting a call from APS seems a bit over the top. Yeah Dude...we are blowing shotguns at grandma to keep her sedated man! Keeps her happy!
     
Loading...